Alert archive / Indiana / River Flood Warnings in 2016

River Flood Warning 146, NWS Indianapolis, IN

July 18, 2016Johnson County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jul 18, 2016, 10:50 PM EDT for Johnson County, Indiana. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 10:50 PM EDT (02:50 UTC)
Expired
Jul 19, 2016, 2:04 PM EDT
In force
15 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Youngs Creek at Amity (AMTI3).

Action stage
5 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03362000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

766 
WGUS83 KIND 190250
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1050 PM EDT MON JUL 18 2016

...A Flood Warning continues for a portion of the following
creek in Indiana...

  Youngs Creek...


.Minor flooding has developed along Youngs Creek in central  
Indiana due to heavy rains this morning. Significant flooding is not
expected. Flooding may affect some county roads...low agricultural
land and some river parks.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC081-191424-
/O.NEW.KIND.FL.W.0146.160719T0250Z-160719T1424Z/
/AMTI3.1.ER.000000T0000Z.160719T0400Z.160719T0824Z.NO/
1050 PM EDT MON JUL 18 2016

* At 10:15 PM Monday the stage was 8.2 feet.
* Flood stage is 7.0 feet.
* At 9.0 feet...Johnson County Roads 350 S and 400 S west of US 31 are
  closed by flood waters. Upstream in Youngs Creek watershed, 
  flooding of city of Franklin parks with flood waters possibly 3 
  feet deep in some areas. CR 200 N at CR 75 W on northwest side of 
  Franklin and CR 250 S west of US 31 closed by high water. Amity 
  ditch is out of its banks.

&&

LAT...LON 3945 8605 3942 8602 3937 8602 3938 8598
      3943 8599 3945 8602             

$$
2 follow-up statements
984 
WGUS83 KIND 191057
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 AM EDT TUE JUL 19 2016

...A Flood Warning continues the following creek in central
Indiana...

  Youngs Creek...



.Minor flooding continued along Youngs Creek in central Indiana
because of heavy rains on Monday.  The creek is near crest this
morning in the Amity area and will fall below flood stage tonight. 
Stream levels will return to normal by sunset Thursday.

Flooding affected a few county roads...low agricultural land and some
river parks in southeast Johnson County.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC081-201057-
/O.EXT.KIND.FL.W.0146.000000T0000Z-000000T0000Z/
/AMTI3.1.ER.000000T0000Z.160719T0915Z.000000T0000Z.NO/
657 AM EDT TUE JUL 19 2016

The Flood Warning continues for
  The Youngs Creek at Amity.
* until further notice.
* At  6:15 AM Tuesday the stage was 8.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to a stage of 7.7 feet 
  by tomorrow morning.
* At 9.0 feet...Johnson County Roads 350 S and 400 S west of US 31 are
  closed by flood waters.  Upstream in Youngs Creek watershed, 
  flooding of city of Franklin parks with flood waters possibly 3 
  feet deep in some areas.  CR 200 N at CR 75 W on northwest side of 
  Franklin and CR 250 S west of US 31 closed by high water.   Amity 
  ditch is out of its banks.

&&

LAT...LON 3945 8605 3942 8602 3937 8602 3938 8598
      3943 8599 3945 8602             

$$
601 
WGUS83 KIND 191804
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
204 PM EDT TUE JUL 19 2016

...The Flood Warning is no longer in effect for the following
stream in central Indiana...

  Youngs Creek...


.Flooding ended along Youngs Creek this morning.  


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC081-191834-
/O.CAN.KIND.FL.W.0146.000000T0000Z-160719T1804Z/
/AMTI3.1.ER.000000T0000Z.160719T0915Z.160719T1507Z.NO/
204 PM EDT TUE JUL 19 2016

The Flood Warning is cancelled for
  The Youngs Creek at Amity.
* At  1:15 PM Tuesday the stage was 5.9 feet.
* Flood stage is 7.0 feet.
* Fell below flood stage at 11:07 AM Tuesday.
* Forecast...The river will continue to fall to 3.3 feet by tomorrow 
  morning.


&&

LAT...LON 3945 8605 3942 8602 3937 8602 3938 8598
      3943 8599 3945 8602             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jul 18, 9:49 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 9:49 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
949 PM EDT MON JUL 18 2016

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 323 PM EDT Mon Jul 18 2016

Chances for thunderstorms will move out of the area during the
night allowing dry weather to move in for Tuesday through Tuesday
night. By Wednesday morning a series of upper waves impinging on
the upper ridge could bring chances for thunderstorm complexes
into the area. The upper ridge will bring increasing heat and
humidity to the area for Thursday through Saturday with heat index
values approaching/exceeding 100 at times. Another front could
move through during the weekend bringing more thunderstorm chances
and perhaps a slight break in the heat.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 943 PM EDT Mon Jul 18 2016

Slowly dissipating energy continued to feed a few storms across
central Illinois and northern Indiana this evening aided by last
weak wave in the upper flow depicted on water vapor. Most areas
should see rain threat end by midnight though models continue to
hint at some late night development in central Illinois that
pushes into WC/SW Indiana so have thus kept slightly higher pops
lasting through the night there.

Forecasting lows mostly in the upper 60s...lower than most current
dewpoints. Expect a heavy dew as well as areas of fog developing
after midnight under just a few clouds and light variable wind.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 323 PM EDT Mon Jul 18 2016

Forecast focus is on thunderstorm chances and heat. Models
are showing a decent amount of variability on timing of waves
and strength of the upper ridge so a lower than usual
confidence forecast.

Tuesday should be dry with high pressure building in over the
area. This should continue into Tuesday night, but there are hints
in a couple models that there is potential for storms to fire
northwest of here and ride the ridge into central Indiana. Even if
this were to occur, timing is such that it wouldn't arrive until
Wednesday morning, so for now kept Tuesday night dry. Brought in a
chance in the west Wednesday, and kept chances going in the west
and north for Wednesday night and Thursday with the potential for
MCS development north and west of here and then moving into the
area. Not going any higher than mid-chance at this point, and
confining that to the northern/northwestern counties with low
confidence due to model uncertainty.

On the heat...models in decent agreement on high temperatures
Wednesday in the upper 80s to around 90, and then lower 90s on
Thursday. With ample moisture from recent rains and southerly
component surface flow yielding dewpoints in the low 70s, heat
index values in the 90s are expected on Wednesday and could
approach/slightly exceed 100 on Thursday.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 209 PM EDT Mon Jul 18 2016

Dry and hot conditions are expected as this work week concludes
and the for the first half of the weekend. ECMWF suggests strong
ridging building across the Central United States...and building
a ridge axis across the Indiana and the Great Lakes as the week
ends. Superblend tries to keep some slight chance pops in the
forecast...but have removes these as forcing appears
unavailable...and column may be capped. 850mb temps rise toward
25C by Friday as the Ridge axis arrives. Wet Ground across central
Indiana from recent rains should prevent highs in the upper
90...however warmest temperatures of the year may be reached.

ECMWF then suggests a breakdown of the upper ridge on Saturday
night into Sunday as an associated cold front is expected to
slowly progress south from the Great lakes into central Indiana.
Given the change in air mass and very warm and moist air in
place...chances for thunderstorms as given by superblend appear
very reasonable.

Dryer and cooler weather expected on Sunday night into monday as
northerly surface flow resumes in the wake of the cold
front...allowing a continental air mass back into the Ohio Valley.

&&

.AVIATION /Discussion for the 19/00z TAFs/...
Issued at 708 PM EDT Mon Jul 18 2016

VFR initially may give way to MVFR and periods of IFR conditions
later tonight as fog and perhaps low ceilings develop over the area.

Widespread significant rainfall today, coupled with winds going
light to calm overnight and decreasing cloud cover, will set the
stage for potentially significant fog overnight.

Will go a bit more aggressive than LAMP guidance, and take the
outlying sites to 1/2 mile at least temporarily, but cannot
completely rule out periods of below minimum conditions. Will keep
IND MVFR for now as it is climatologically the least foggy site, but
will include a BCFG mention as it may also be subject to periods of
dense or near dense fog near daybreak.

Thunderstorms are unlikely to impact the sites during the period as
the air has been significantly stabilized by prior convection.

Winds will be less than 10kt throughout the period and likely
variable much of the time.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...TUCEK
SHORT TERM...CP
LONG TERM...PUMA
AVIATION...NIELD
Hazardous weather outlook, Jul 18, 6:42 PM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT MON JUL 18 2016

INZ021-028>031-035>049-051>057-060>065-067>072-192245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
642 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS.

TIMING: BEST CHANCES FOR THUNDERSTORMS WILL BE AFTER MIDNIGHT.

DISCUSSION: A COLD FRONT SETTLING SOUTH ACROSS THE AREA MAY
TRIGGER AN ISOLATED THUNDERSTORM AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST PORTIONS OF
THE AREA TUESDAY MORNING. LIGHTNING AND HEAVY RAIN ARE THE MAIN
THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT
INTO THURSDAY NIGHT...AND AGAIN SATURDAY NIGHT AND SUNDAY.

EXCESSIVE HEAT WILL BECOME A CONCERN THURSDAY THROUGH SATURDAY
WITH HEAT INDICES REACHING NEAR OR ABOVE 100.

DISCUSSION: HOTTER AND MORE HUMID AIR WILL GRADUALLY REBUILD
ACROSS THE AREA AND WITH WEAK DISTURBANCES ALOFT...MAY TRIGGER A
FEW THUNDERSTORMS. THE HEAT DOME WILL BECOME STRONG ENOUGH FRIDAY
AND SATURDAY TO SUPPRESS ANY THUNDERSTORMS FROM FORMING.

ANOTHER FRONTAL SYSTEM WILL BRING UNSETTLED WEATHER THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 18, 5:10 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       ELLETTSVILLE            39.23N  86.62W
07/18/2016  M1.61 INCH       MONROE             IN   AMATEUR RADIO

&&

DRT
Local storm report, Jul 18, 5:20 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HEAVY RAIN       GREENWOOD               39.62N  86.11W
07/18/2016  M3.14 INCH       JOHNSON            IN   PUBLIC

&&

BHH
Local storm report, Jul 18, 5:55 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY RAIN       2 S CASTLETON           39.88N  86.05W
07/18/2016  M1.49 INCH       MARION             IN   CO-OP OBSERVER

            TOTAL FOR DAY

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:12 PM EDTSpecial Weather StatementINDRush33 min

Nearby

River Flood Warnings in Indiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.